Pharmacy expert warning over hospital opioid use


How did a patient admitted to a South Australian public hospital for pain in his arm die from fentanyl and oxycodone toxicity?

On 23 March 2015 Stephen Robert Atkins, 53, died in a major South Australian hospital from opioid toxicity.

He had initially presented to the emergency department three days earlier with a seven-day history of arm and nerve pain.

Various tests were conducted, the results of which excluded any life-threatening condition.

A “non-urgent” MRI scan was scheduled to occur on the Monday – however this scan was never to take place.

Three days later, on the morning of the scheduled scan, Mr Atkins was dead.

He had died in a public hospital where in the circumstances any reasonable person would have expected him to have been safe, found Deputy State Coroner Jayne Samia Basheer at an inquest held this year.

In handing down her findings this month, the coroner said there was no anatomical cause of death identified, concluding that Mr Atkins died from fentanyl and oxycodone toxicity as prescribed and administered by hospital staff.

‘Dangerous drugs’

At the time of his death, Mr Atkins had been prescribed several PRN opioid medications including oral oxycodone (10-20mg, four times per day); fentanyl (75-150µg, two-hourly) and OxyContin (30mg, twice daily).

This was for his “high levels of pain” in his right arm and nerves.

Following the administration of oxycodone on his second day at the hospital, Mr Atkins’ pain score remained at 9/10.

A doctor had thus increased the oxycodone dose (on condition that the sedation score was less than two) and added fentanyl to the prescription.

On the day before his death, another doctor concerned about the level of Mr Atkins’ pain continued the PRN medications (i.e. oxycodone 10-20mg, QID and 75-150µg of fentanyl, two-hourly) and added another opioid (OxyContin) to the PRN prescription (30mg, twice daily).

Mr Atkins’ wife had spoken with this same doctor saying, “There’s something terribly wrong. That’s not his normal self. He’s very drowsy and he’s out of it, so what’s going on?”

The doctor suggested it was the painkilllers making him drowsy and said that Mr Atkins’ pain was being monitored.

Mrs Atkins had also mentioned to nursing staff that Mr Atkins was having trouble breathing, had been vomiting, and was having trouble staying awake for longer than 5-10 minutes at a time.

However none of her efforts led to a medical review.

The coroner found that during Mr Atkins’ hospital stay, there were several opportunities for intervention in his worsening condition that were not taken by medical and nursing staff.

The whole situation was “compounded by a lack of detailed knowledge and training amongst some of the medical and nursing professionals regarding the inherent dangers of opioid medications,” found the coroner, especially the use of combined opioids.

With the benefit of hindsight, the doctor that added OxyContin to the prescription should not have done so, and at the relevant time had acted with insufficient knowledge, training and experience regarding the inherent risks of slow release opiates to manage acute pain, the coroner found.

There was also an inability on the part of the nursing staff to recognise the need to investigate clinical signs of deterioration in the patient.

During his stay Mr Atkins was being infrequently monitored on a four-hourly basis.

In his expert evidence provided to the inquest, Professor Jason White, Head of the School of Pharmacy and Medical Sciences at the University of South Australia, was critical of the four-hourly monitoring regime by the medical and nursing staff.

Professor White said it is “essential that those who are monitoring the patient are aware of the additive effects of the opioid medications and are accustomed to observing for the specific signs of adverse effects” that could lead to respiratory depression.

“Anytime an opioid is administered, and is administered in a significant concentration, it should be regarded as potentially life-threatening. Opioids are dangerous drugs, they have the potential to cause death, principally through respiratory depression,” said Professor White.

The coroner suggested that this quote should be placed as a notice in areas of public hospitals which are regularly frequented by medical and nursing staff.

While the professor did not consider that the amounts of the two drugs given would necessarily result in an opioid overdose, the observations made by family members and reported the nursing staff – adverse effects including difficulty breathing, pronounced sedation and vomiting – are characteristic of opioid drugs and consistent with their concentration having reached risky levels.

He also said the combined use of oxycodone and fentanyl was not commonplace in the context of pain management due to risks arising from the additive effect of the drugs.

Professor White added that it was not usual to combine the slow-release form of oxycodone, OxyContin, with shorter-acting opioids such as oxycodone and fentanyl – as this too would have resulted in an additive effect.

He explained that some types of pain, for example neuropathic pain, are not very responsive to opioids and there comes a point at which it is “futile” to continually give a person an opioid drug if it is not effective in relieving pain, as it simply puts the person at greater risk.

Another expert witness, Professor Pam Macintyre from the Royal Adelaide Hospital Acute Pain, said slow-release opioids such as OxyContin should “absolutely not be used” for the management of acute pain.

A preventable death

Deputy State Coroner Basheer found that Mr Atkins’ death was preventable, and that proper application of the hospital escalation pathway protocols that were already in place at the relevant time would have most likely prevented his death.

She found that with the combined opioids he was prescribed, the potential for additive risk was quite high and Mr Atkins should have remained on two-hourly monitoring.

There were several omissions by nursing staff to correctly document observations of vital signs, and omissions to record significant drops in oxygen saturations removed information from which medical and nursing staff may have identified the signs of a deteriorating patient.

There was “no excuse” for these omissions, she said.

Since Mr Atkins’ death, a number of measures have reportedly been implemented which are designed to reduce the likelihood of the recurrence of a similar event in the future.

Coroner Basheer recommended that these initiatives commenced by the South Australian Local Health Network by “urgently implemented in their entirety”.

She also recommended that education and training of medical and nursing staff about the dangers of opioid medications should be repeated at regular intervals.

The coroner expressed her condolences to the Atkins family.

Previous Research Roundup
Next No management plan for complex patient

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.